Kentucky, 2008

Damaging Wind in Kentucky, January 29, 2008

January 29, 2008 · NWS ILN · 1 event in 1 county or zone

A line of severe thunderstorms along a strong cold front produced wind damage across northern Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A line of severe thunderstorms along a strong cold front produced wind damage across northern Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 29, 7:08 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jan 29, 7:08 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
708 PM EST TUE JAN 29 2008

.SYNOPSIS...
A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA WITH WINDY
CONDITIONS TONIGHT. HIGH PRESSURE THEN BUILDS FOR WEDNESDAY WITH
SEASONABLY COLD TEMPERATURES. LOW PRESSURE WILL BRING A COPIOUS
AMOUNT OF MOISTURE TO THE REGION LATE THURSDAY INTO FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
WENT WITH 100 POPS TONIGHT. AREAS THAT ARE NOT AFFECTED BY LARGE
SWATH OF RAIN MOVING UP FROM THE SOUTH WILL VERY LIKELY SEE
SHOWERS AND POSSIBLY A THUNDERSTORM WITH FRONTAL PASSAGE. THOUGH
AREA IS OUTLOOKED IN A SLIGHT RISK FOR SEVERE WEATHER...SEVERE
THUNDERSTORM POTENTIAL APPEARS LIMITED BY WEAK INSTABILITY.
HOWEVER...ALL LOCATIONS WILL EXPERIENCE WIND GUSTS TO NEAR 50
MPH WITH THE FRONT...SO WILL CONTINUE WIND ADVISORY STARTING AT 7
PM. TEMPERATURES WILL PLUNGE FROM AROUND 50 THIS EVENING INTO THE
TEENS AND 20S BY 6 AM. LOWERED FROM PREVIOUS FORECAST IN LIGHT OF
COLD READINGS BEHIND THE FRONT IN IOWA.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
HIGH PRESSURE WILL MOVE IN QUICKLY BEHIND THE FRONT AND PROVIDE
DRY WEATHER WEDNESDAY THROUGH MUCH OF THURSDAY. VIGOROUS LOW
PRESSURE WILL THEN MOVE TOWARD THE REGION THURSDAY NIGHT CARRYING
A LARGE AMOUNT OF MOISTURE. INCREASED POPS TO 100 PERCENT FOR THIS
SYSTEM. MODEL TRENDS INDICATE RAIN WITH SOME SNOW MIXING IN
ROUGHLY SOUTH OF I 70...WITH MAINLY SNOW NORTH OF I 70...WHERE A
FEW INCHES OF SNOW COULD ACCUMULATE. OF COURSE...ANY DEVIATION
FROM THE CURRENT PROJECTED LOW TRACK WILL AFFECT THE PRECIPITATION
TYPE AND AMOUNT.

KEPT TEMPERATURE FORECAST SLIGHTLY BELOW MAV GUIDANCE. AFTER A
QUICK SHOT OF COLDER AIR ON WEDNESDAY...WARM ADVECTION WILL BRING
TEMPERATURES BACK TO NEAR NORMAL ON THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
AFTER STRONG H5 CLOSED LOW
CROSSES FROM SE INDIANA AT 12Z FRI TO NE OH BY 18Z FRI...ZONAL
WESTERLY FLOW AT H5 RETURNS QUICKLY...BY FRI NIGHT...AND IS THE
DOMINANT FEATURE OF THE EXTENDED FORECAST. A WEAK S/W IS NOTED BY
THE GFS LATE SAT AND EARLY SUN...BUT STAYS N OF FCST AREA. ITS NOT
UNTIL MONDAY THAT THE FLOW TURNS SW AND THE MOISTURE STREAMS IN
AHEAD OF A DIGGING L/W TROUGH THAT SPLITS INTO A PROGRESSIVE NRN
AND A STAGNATING/RETROGRADING SRN COMPONENT. EUROPEAN MODEL IS
SHOWING SAME ATTRIBUTES WITH DIFFERING/SLOWER TIMING OF THE FIRST
CLOSED LOW...AND IS MORE PROGRESSIVE AND IN SYNC WITH THE L/W
TROUGH EARLY NEXT WEEK.

FOR THE SECOND SYSTEM EARLY NEXT WEEK...PREFER TO STAY AWAY FROM GFS
6Z SOLUTION FOR THE MORE PROGRESSIVE EUROPEAN. 0Z GFS ENSEMBLES AT
THIS LEVEL ARE SHOWING A HUGE STANDARD DEVIATION OVER MN...HINTING
THAT A SINGLE L/W TROUGH VERSUS THE SPLIT STREAM IS FAVORED. THE 0Z
OPERATIONAL MODEL AT THIS TIME APPEARS TO BE AN OUTLIER AT THIS
LEVEL...TELLING ME TO LEAN MORE TOWARDS THE ENSEMBLE MEAN FOR EARLY
NEXT WEEK AND NOT BEING AS STRONG OR PROGRESSIVE WITH A COLD FRONT
LATE IN THE FORECAST.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
LITTLE OVERALL CHANGE TO TAFS. TRIED TO NARROW THE TIMING OF THE
CONVECTIVE LINE WITH CDFNT. HAVE IT TO CVG AROUND 02Z AND CMH
04-05Z. COULD SEE A LIGHT SHOW AHEAD OF LINE...BUT FOCUSED ON THE
LINE. ADDED THUNDER TO ALL THE TAFS...EXCEPT CMH/LCK. WASNT SURE
THAT THE THUNDER WOULD HODL TOGEHTER THAT FAR NE.

WINDS WILL VEER TO WEST AND REMAIN STRONG WITH CONTINUED GUSTS
BETWEEN 35 KT AND 45 KT THROUGH THE NIGHT. SOME SHOWERS WILL
LINGER AFTER FRONTAL PASSAGE AND CHANGE TO SNOW SHOWERS BEFORE
ENDING. CEILINGS WILL GRADUALLY LIFT ABOVE 2000 FT LATE TNGT
BEFORE CLEARING OUT TOWARD MORNING.

OUTLOOK...MVFR TO IFR CONDITIONS ARE EXPECT TO OCCUR THURSDAY
NIGHT THROUGH FRIDAY EVENING AS A STORM SYSTEM LIFTS ACROSS THE
REGION. MVFR CEILINGS ARE FORECAST TO PERSIST FRIDAY NIGHT AND
SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 9 AM EST WEDNESDAY FOR OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...WIND ADVISORY UNTIL 9 AM EST WEDNESDAY FOR KYZ089>100.
IN...WIND ADVISORY UNTIL 9 AM EST WEDNESDAY FOR INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...FRANKS/HAWBLITZEL
AVIATION...SITES
Hazardous weather outlook, Jan 29, 8:24 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
824 PM EST TUE JAN 29 2008

OHZ026-034-035-042>045-052-310130-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-CHAMPAIGN-
824 PM EST TUE JAN 29 2008

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST WEDNESDAY...
...SEVERE THUNDERSTORM WATCH 28 IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING. A
LINE OF FAST MOVING SHOWERS WILL ACCOMPANY THIS FRONT. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE. THESE SHOWERS AND ANY THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

AN AREA OF LOW PRESSURE IS FORECAST TO MOVE NORTHEAST ACROSS THE
OHIO VALLEY THURSDAY NIGHT AND FRIDAY. WHILE THERE IS UNCERTAINTY
OVER THE EXACT TRACK THAT THIS LOW WILL TAKE...THERE IS THE
POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATION ACROSS THE AREA. MINOR
CHANGES IN THE PATH OF THIS STORM COULD MAKE A LARGE DIFFERENCE IN
ACCUMULATIONS AS WELL AS THE PRECIPITATION TYPE. BUT PEOPLE
ACROSS THIS AREA SHOULD MONITOR THE LATEST FORECASTS CONCERNING
THIS POTENTIAL WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

INZ050-058-059-066-073>075-080-KYZ089-310130-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-
824 PM EST TUE JAN 29 2008

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST WEDNESDAY...
...SEVERE THUNDERSTORM WATCH 25 IN EFFECT UNTIL 9 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA AND NORTHERN KENTUCKY.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING. A
LINE OF FAST MOVING SHOWERS WILL ACCOMPANY THIS FRONT. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE. THESE SHOWERS AND ANY THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

KYZ090>100-OHZ046-051-053>056-060>065-070>074-077>082-088-310130-
GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-DELAWARE-MIAMI-CLARK-MADISON-FRANKLIN OH-
LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
824 PM EST TUE JAN 29 2008

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST WEDNESDAY...
...SEVERE THUNDERSTORM WATCH 28 IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING. A
LINE OF FAST MOVING SHOWERS WILL ACCOMPANY THIS FRONT. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE. THESE SHOWERS AND ANY THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The Cincinnati radar (KILN), 116 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gallatin

When
January 29, 8:44 PM EST to 8:49 PM EST
Where
Gallatin County, 2 mi NW of Glencoe
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
38.740, -84.846

Trees were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75213.